Below is a portion of an email I received from a very dear friend. For almost 8 years she received daily on again/off again antibiotics through a shunt in her forearm in treatment of Lyme Disease. Suddenly, she began to get bullae the size of a silver dollar on her back with the typical straw colored fluid. At the time she had her first and only bullae, I told her to go to an urgent care or ER and have them draw out the fluid under sterile conditions to look for pemphigus, the ER doctor told her it was shingles and just lanced it - thus endeth that. Then her skin began to shed almost like a leper patient. She is 6 feet tall and I can encircle one hand around her thigh. I can truly say that she does eat well, but still looks like a rail. I do not want to lose my best friend. Do you have any advice on who to see (Gastro or Entro, clinical dietician). Would eating baby food be more pallatable to her digestive system? When she began to believe me that the Lyme Disease was gone and now she was suffering the effects of all those years of antibiotic abuse, I asked her to have her Internist perform a complete immunoglobulin blood work up. She ended up having to go to a clinic where they gave her intravenous IG because her levels were so low. Could that have had any effect on what she is experiencing now?
"I lost weight and am down to about 100 lbs. Finally, the doctors decided to believe me when I told them that I eat like a pig and that something is terribly wrong. Although I've been saying this for years, they all assumed that I wanted to look this way.
At this point, they have definitively diagnosed me with "malabsorption syndrome". But they don't know what's causing it. Two doctors believe that my pancreas is diseased and have consequently placed me on pancreatic enzyme supplements. But I still have TONS more testing to go through, and my prognosis is very grim. After all of these years of suffering and blaming everything on Lyme Disease, it turns out that I have been "dying" of malnutrition. The worst part is the pain.... I hurt from my neck to my toes (truly, the only part of my body that is pain-free is my head). And so many of my "systems' -- e.g., neurological, immunological, are degenerating. The doctors don't even know where to send me, as the "easy" malabsorption diseases have all been ruled out, and NOBODY knows of a doctor who specializes in this domain, or in the domain of pancreatic insufficiency diseases. So I'm dying a very slow death, as the doctors have little hope that the supplements will enable me to absorb all the nutrients that one needs to survive."
Clostridium Difficile Colitis : Antibiotic-associated (C. difficile) colitis is an infection of the colon caused by C. difficile that occurs primarily among individuals who have been using antibiotics. It is the most common infection acquired by patients while they are in the hospital. More than three million C. difficile infections occur in hospitals in the US each year. After a stay of only two days in a hospital, 10% of patients will develop infection with C. difficile. C. difficile also may be acquired outside of hospitals in the community. It is estimated that 20,000 infections with C. difficile occur in the community each year in the U.S
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.